Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 35, NWS Pueblo, CO

June 12, 2006Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 12, 2006, 2:03 PM MDT for Las Animas County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2006, 2:03 PM MDT (20:03 UTC)
Expired
Jun 12, 2006, 2:40 PM MDT
In force
37 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 154 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 12:47 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.1 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2006-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2006-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-359 J/kg
Mixed-layer LCL
2390 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 122003
SVRPUB
COC071-122100-
/O.NEW.KPUB.SV.W.0035.060612T2003Z-060612T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
203 PM MDT MON JUN 12 2006

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 300 PM MDT...

* AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16
  MILES WEST OF BRANSON...OR ABOUT 17 MILES NORTHEAST OF RATON...AND
  MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BRANSON.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3700 10426 3701 10364 3719 10366 3721 10407

$$
3 follow-up statements
000 
WWUS55 KPUB 122014
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
213 PM MDT MON JUN 12 2006

COC071-122100-
/O.CON.KPUB.SV.W.0035.000000T0000Z-060612T2100Z/
LAS ANIMAS CO-
213 PM MDT MON JUN 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...

AT 207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR TRINCHERA...OR ABOUT 22 MILES NORTHEAST OF RATON...
MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  BRANSON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR SOUTHEASTERN COLORADO.

LAT...LON 3700 10426 3701 10364 3719 10366 3721 10407

$$
000 
WWUS55 KPUB 122034
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
235 PM MDT MON JUN 12 2006

COC071-122100-
/O.CON.KPUB.SV.W.0035.000000T0000Z-060612T2100Z/
LAS ANIMAS CO-
235 PM MDT MON JUN 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...

AT 228 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR BRANSON...OR ABOUT 20 MILES NORTH OF DES
MOINES...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR SOUTHEASTERN COLORADO.

LAT...LON 3700 10426 3701 10364 3719 10366 3721 10407

$$
000 
WWUS55 KPUB 122040
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
239 PM MDT MON JUN 12 2006

COC071-122049-
/O.CAN.KPUB.SV.W.0035.000000T0000Z-060612T2100Z/
LAS ANIMAS CO-
239 PM MDT MON JUN 12 2006

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR SOUTH
CENTRAL LAS ANIMAS COUNTY...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED...AND THE IMMEDIATE 
THREAT OF SEVERE WEATHER HAS ENDED. HAZARDOUS LIGHTNING MAY STILL BE 
IN THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR SOUTHEASTERN COLORADO.

LAT...LON 3700 10426 3701 10364 3719 10366 3721 10407

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:58 AM MDT, 10 hours 5 minutes earlier.

Area forecast discussion, Jun 12, 3:58 AM MDT, 10 hours 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO
NATIONAL WEATHER SERVICE PUEBLO CO
358 AM MDT MON JUN 12 2006

.SHORT TERM...
(TODAY AND TONIGHT)

...CONCERNS TODAY AGAIN INVOLVE FIRE WEATHER POTENTIAL AND SEVERE
WEATHER THREAT...

TOYED WITH THE IDEA OF A FIRE WEATHER HIGHLIGHT FOR THE SAN LUIS
VALLEY AGAIN TODAY.  RHS WILL BE LOW AGAIN...BUT WINDS WILL AGAIN
LIKELY END UP A LITTLE SHORT OF THE MARK.  SO...NO HIGHLIGHT AT THIS
TIME.  REGARDLESS...FUELS REMAIN CRITICAL AND CONDITIONS VERY
DRY...SO THE OVERALL FIRE DANGER WILL REMAIN HIGH UNTIL WE GET SOME
RELIEF IN THE FORM OF RAIN.  A HIGH LEVEL OF CAUTION NEEDS TO
CONTINUE.

SEVERE WEATHER COULD AGAIN BE AN ISSUE ACROSS THE SOUTHEAST PLAINS
THIS AFTERNOON/EVENING.  MOIST INFLOW FROM STORMS LAST EVENING HAVE
MANAGED TO PUMP SOME PRETTY JUICY AIR UP THE ARKANSAS RIVER VALLEY
THIS MORNING...WITH KLAA SHOWING A 61 DEWPOINT...KLHX A 55 DEWPOINT
AND KPUB A 50 DEGREE DEWPOINT.  DEWPOINTS OVER THE HIGHER TERRAIN
ALONG THE PALMER/RATON RIDGES ARE IN THE MID 40S. SURFACE
OBSERVATIONS AND LAPS ANALYSES INDICATE WINDS ARE SHOOTING RIGHT UP
THE ARKANSAS VALLEY...CONTINUING TO PUSH MOISTURE WESTWARD AT THIS
TIME.

PROJECTIONS FROM THE 06Z NAM12 RUN...HAVE LIFTED INDICES AT -6C OR
BELOW OVER MOST OF THE SOUTHEAST PLAINS BY 21Z...WITH CAPES RANGING
FROM AROUND 2000 J/KG WEST TO AROUND 3000 J/KG EAST.  ALL OF THESE
NUMBERS ARE IMPRESSIVE.  NOW ALL WE NEED IS A SHORTWAVE.  0925Z
WATER VAPOR PICTURES HAVE ONE.  A FAINT BUT CLEAR JETSTREAK CAN BE
SEEN RUNNING FROM THE SOUTHWEST CORNER OF ARIZONA TO THE NORTHEAST
CORNER.  STREAK ALIGNS WITH A 50-60KT JET MAX IN THE RUC80 300MB
WINDSPEED FIELD.  NAM12 PROJECTIONS TAKE THE AXIS OF THIS JETSTREAK
RIGHT ALONG THE SOUTHERN COLORADO BORDER THIS AFTERNOON.  STREAK
LOOKS PRETTY WEAK (ONLY ABOUT 50KTS AT THE CORE) BUT IT COULD BE A
SUFFICIENT TRIGGER TO GET THINGS POPPING THIS AFTERNOON/EVENING.
WITH ALL THE MOISTURE/INSTABILITY/CAPE...WHEN THINGS DO START TO
POP...THEY WILL DEFINITELY HAVE SEVERE POTENTIAL.  0-6KM BULK SHEAR
IS ONLY PROJECTED AT 35-40KTS...SO ALTHOUGH ENOUGH TO SUPPORT SEVERE
STORMS...BELIEVE THE MAIN THREATS WILL BE LIGHTNING...HAIL UP TO THE
SIZE OF GOLF BALLS...AND WIND GUSTS OVER 60 MPH.  COULD BE ENOUGH
ROTATION FOR TORNADOES...TOO...BUT PROBABLY A LESSER THREAT THAN THE
LARGE HAIL OR STRAIGHT LINE THUNDERSTORM WINDS.

PRIMARY WINDOW FOR SEVERE WEATHER TODAY SHOULD RUN FROM 2PM TO
9PM...WITH THE THUNDERSTORM WINDOW RUNNING FROM 11AM TO 2AM.
PRIMARY FOCUS FOR SEVERE WEATHER WILL AGAIN BE OVER THE I-25
CORRIDOR AND SOUTHEAST PLAINS...BUT ALL AREAS WILL BE SUBJECT TO
THUNDERSTORMS. LW

.LONG TERM...
(TUESDAY THROUGH SUNDAY)

...HOT AND DRY CONDITIONS TO CONTINUE THROUGH THE WEEK...WITH FIRE
WEATHER CONCERNS ON THURSDAY...

TUESDAY AND WEDNESDAY...LATEST MODEL RUNS INDICATE THAT THE RIDGE
OVER THE SOUTHERN U.S. PLAINS WILL HANG ON FOR POSSIBLY ANOTHER
DAY...THROUGH WEDNESDAY. THIS WOULD KEEP THE STRONGER WINDS
ASSOCIATED WITH THE DEEPENING WEST COAST TROUGH TO THE WEST OF THE
FORECAST AREA...AND DELAY MAJOR FIRE WEATHER CONCERNS UNTIL
THURSDAY. BOTH NAM AND GFS FORECAST A DRY DAY ON TUESDAY...SO TOOK
THE PLUNGE AND PULLED POPS TOTALLY SINCE MOISTURE IS LACKING UP
THROUGH THE ENTIRE SOUNDING. FOR WEDNESDAY...ISOLATED DIURNAL
CONVECTION SEEMS REASONABLE FOR ALL AREAS EXCEPT THE SAN LUIS
VALLEY. THE MODELS ARE INDICATING A SLIGHTLY HIGHER POTENTIAL FOR
PCPN ALONG THE CONTDVD BY THE AFTN. BOTH DAYS LOOK TO HAVE MAX TEMPS
PUSHING 100 F OVER THE E PLAINS.

THURSDAY...ANOTHER HOT DAY FOR THE FORECAST AREA...BUT FINALLY THE
RIDGE SHOULD START BREAKING DOWN TOWARDS THE SE...ALLOWING STRONGER
SW FLOW ALOFT TO MOVE ACROSS THE 4 CORNERS AND INTO COLORADO. IF
THIS SOLUTION PERSISTS...THEN THURSDAY WILL BE THREATENED WITH
CRITICAL FIRE WEATHER CONDITIONS. GFS MODEL SHOWS SOME AVAILABLE
MOISTURE...SO KEPT ISOLATED DIURNAL CONVECTION.

FRIDAY THROUGH SUNDAY...MODEL SOLUTION IS A BIT MUDDLED FOR THE OUT
PERIODS...WITH SOME SORT OF UPPER SHORTWAVE MOVING ACROSS THE REGION
FRIDAY...THEN THE UPPER FLOW TURNING MORE ZONAL. REGARDLESS...DO NOT
SEE MUCH HOPE FOR A BREAK FROM THE ONGOING HOT AND DRY PATTERN...
WITH ISOLATED DIURNAL CONVECTION OVER THE HIGHER TERRAIN. MOORE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

50/27
Hazardous weather outlook, Jun 12, 6:49 AM MDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO
NATIONAL WEATHER SERVICE PUEBLO CO
649 AM MDT MON JUN 12 2006

COZ058>089-093>099-131300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
649 AM MDT MON JUN 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
SOUTHEAST COLORADO PLAINS TODAY.  THESE STORMS ARE EXPECTED TO FORM
ALONG OR NEAR THE I-25 CORRIDOR AFTER 200 PM MDT...THEN SPREAD EAST
ACROSS THE PLAINS.  THE PRIMARY THREATS FROM THESE STORMS WILL BE
LIGHTNING...HAIL UP TO THE SIZE OF GOLF BALLS...AND WIND GUSTS OVER
60 MPH.  ALTHOUGH WIND SHEAR VALUES WILL BE ON THE LOW END OF WHAT
IS CONSIDERED NECESSARY FOR GOOD STORM ROTATION...THERE COULD ALSO
BE AN ISOLATED TORNADO TODAY.

THE PRIMARY WINDOW FOR THUNDERSTORMS WILL RUN FROM 2 PM TO 9 PM
MDT.  THE AREA MOST LIKELY TO BE AFFECTED BY SEVERE WEATHER INCLUDES
THE I-25 CORRIDOR AND THE SOUTHEAST PLAINS.

ACROSS THE SAN LUIS VALLEY...HUMIDITIES WILL BE LOW AGAIN
TODAY...BUT WINDS WILL LIKELY BE A LITTLE TOO LOW FOR A FIRE WEATHER
HIGHLIGHT.  REGARDLESS...FUELS REMAIN CRITICAL AND CONDITIONS VERY
DRY...SO THE OVERALL FIRE DANGER REMAINS HIGH. A HIGH LEVEL OF
CAUTION NEEDS TO CONTINUE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FORECAST AREA
EACH DAY FROM WEDNESDAY THROUGH SUNDAY...MAINLY OVER THE HIGHER
TERRAIN AND NEARBY PLAINS. AT THIS TIME...THE PRIMARY THREATS FROM
THESE STORMS ARE EXPECTED TO BE CLOUD TO GROUND LIGHTNING AND
GUSTY WINDS.

WINDS ARE EXPECTED TO STRENGTHEN ON THURSDAY...AND COMBINED WITH
ONGOING HOT AND DRY CONDITIONS...WILL INCREASE THE LIKELIHOOD OF
CRITICAL FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY THIS AFTERNOON AND EVENING ACROSS THE SOUTHEAST COLORADO
PLAINS.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 6:27 PM MDTSevere Thunderstorm WarningPUBTeller63 min
Jun 11, 6:52 PM MDTSevere Thunderstorm WarningPUBEl Paso53 min
Jun 11, 7:45 PM MDTSevere Thunderstorm WarningPUBEl Paso56 min
Jun 12, 2:36 PM MDTFire Weather WatchPUBAlamosa, Baca, Bent, Chaffee, Conejos, Costilla and 15 more38 hr
Jun 12, 2:36 PM MDTFire Weather WatchPUBAlamosa, Baca, Bent, Chaffee, Conejos, Costilla and 15 more38 hr
Jun 12, 3:57 PM MDTSevere Thunderstorm WarningPUBEl Paso22 min
Jun 12, 5:02 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero45 min
Jun 12, 5:30 PM MDTSevere Thunderstorm WarningPUBEl Paso41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.